Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


ATRIPLA, NOT GOOD?
Apr 2, 2007

I just read the A5142 study which compared efavirenz (EFV, Sustiva, Stocrin) + two nucleoside/nucleotide reverse transcriptase inhibitors (NRTIs), lopinavir/ritonavir (LPV/r, Kaletra) + two NRTIs and efavirenz + lopinavir/ritonavir without any accompanying NRTIs (i.e., a "nuke-sparing" regimen).

My understanding was that Efavirenz plus two NRTI's leads to increased fat loss when compared to the other two therapy groups. Is that correct? Is Atripla one of the Efavirenz + two NRTI's groups? I ask because I'm on Atripla and I am afraid of developing lipodistrophy or lipoatrophy.

Thanks

Response from Dr. Frascino

Hi,

You correctly outlined the three arms of ACTG study A5142 that evaluated 753 patients (i.e. large study), examining a variety of metabolic complications. Recently, data was released from an analysis of the results of that study that looked at lipoatrophy of the extremities. The results did surprise many of us. However, I must point out there are always dangers from drawing conclusions based solely on the results of a single study. With that caution in mind, what the study showed was:

1. Efavirenz (Sustiva, Stocrin) exacerbated the lipoatrophic effects of nucleoside reverse transcriptase inhibitors (d4T/stavudina, AZT/zidovudine). Even among patients in the study who were taking tenofovir, efavirenz was linked to more lipoatrophy than those patients on tenofovir combined with lopinavir/ritonavir (Kaletra).

2. Stavudine (d4T/Zerit) produces more lipoatrophy of the extremities than zidovudine (AZT/Retrovir), which in turn produces more lipoatrophy of the extremities than tenofovir (Viread).

3. Efavirenz did not exert a demonstrable lipoatrophic effect when combined with lopinavir/ritonavir (Kaletra) when no NRTIs were involved. This suggests that the effect is dependent on the presence of NRTIs, rather than a direct effect of efavirenz. Alternatively, another potential explanation would be partial protective effect of lopinavir/ritonavir.

I must also point out this data analysis was an "intent-to-treat" analysis and therefore before firm conclusions can be drawn, it will be important to measure "on-treatment" results to better understand the association between specific drug combinations and lipoatrophy.

On to your specific question: is Atripla NOT GOOD? Certainly it's proven itself to be both a convenient and effective anti-HIV therapy. In a different recent study, the efavirenz (Sustiva) containing arm was more effective in controlling HIV than the lopinavir/ritonavir (Kaletra) arm. From a "fear of lipoatrophy" perspective, there is now at least some preliminary evidence to suggest efavirenz combined with non-thymidine nucleosides, such as tenofovir, abacavir and emtricitabine, makes sense in terms of decreased chance of lipoatrophy compared to efavirenz combined with zidovudine (AZT) and/or stavudine (d4T).

Should you consider a switch in therapy? This particular study did not address the specific question you raise. It was designed primarily to look at efavirenz versus lopinavir/ritonavir when combined with 2 NRTIs or combined with each other. What can be teased out from the results (intent-to-treat analysis) is that 88% of the patients on a regimen that contained efavirenz plus tenofovir did not develop major fat loss compared to only 60% on the efavirenz plus zidovudine/lamivudine.

Finally, it's equally important to note that the efavirenz plus two NRTIs group had better virologic results than lopinavir/ritonavir plus two NRTIs in this study.

Taken together, all this information can be confusing. Consequently, I encourage you to discuss your individual situation with your HIV specialist. He or she is best equipped to discuss the pros and cons of all treatment options as they relate to your specific circumstances. And that is what his most critical in selecting a regimen. There is no perfect HIV regimen. They all have their potential risks and benefits. Balancing those risks and benefits requires both the art and science of being an HIV specialist.

Good luck.

Dr. Bob



Previous
i touched my penis after a lap dance
Next
Needle Stick RN On PEP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement